I was stung on the eyelid by a hornet 8 days ago. I am allergic so went to the Doctor immediately with epi pen in hand. The reaction was not severe, a few hives an hour after the sting, a queasy stomach and some swelling around the eye and face area. After 5 days or so all the swelling went away and back to normal. The sting area never itched like all the other stings I have had. This is my first hornet sting experience.
Seven days after the sting, the whole are around my eye started itching like mad and my stomach felt kind of queasy like right after I had been stung. I iced it to try to relieve the itching and took benadryl. They eye started swelling again and now the 8th day both eyes are quite swollen and there is swelling on my face. Is there such a thing as a reaction that can take that long to set in?
I am going to the doctor as soon as the office opens. Or ER if things get really odd.
It seems it was some kind of rare delayed reaction to the bee sting. I thought maybe something had crawled across my face and had a buffet when I was sleeping since it was so long after the sting. When I called the Dr. he thought it was pink eye, until they saw it and the hives around the swollen area. They gave me a round of steroids, but I have no tolerance for most prescription drugs for some reason. The swelling seems to be going down, though it does occasionally itch like mad, but ice helps that. I will wait until tomorrow and if it has not improved I will give the steroids a try. I just wish it was not around the eye or I would put cortisone creme on it, not sure what is safe around eyes besides ice.
Hi, welcome to the forum, with hornet sting, the symptom varies from minor bite pain to life threatening anaphylactic shock. The types of manifestations encountered are local reactions, systemic allergic reactions, toxic reactions, and delayed reactions.
According to your history it suggests 'Delayed reactions'. Less than 0.3 percent of insect sting reactions will result in a delayed reaction and esp. seen with multiple stings. It is usually seen 7-10 days post insect stings. It can be associated with the joint pain, fever, hives etc.
You need to undergo important tests like complete blood count which can show neutropenia, with development of reactive, plasmacytoid lymphocytes. Mild thrombocytopenia and Eosinophilia may be present. Measures of non-specific acute phase reactants, including the erythrocyte sedimentation rate and C-reactive protein should be done.
Anti histaminics with appropriate steroid therapy will help to alleviate the symptoms. This condition is also associated with muscle breakdown and weakness involving muscles too.
I suggest you to consult immunologist/ orthopedic surgeon for detailed evaluation. Take care and regards.
I am glad that you are doing well and saw your dr.
Be sure to take your steroid with food, that should help you tolerate them better. They do need to be taken as directed. If you find them hard to tolerate, call your dr back and ask about modifying your dosage.
An oral antihistamine would help with the itching as well. Benadryl is good for these types of situations, but does have a significant drowzy side effect. You might try a liquid form of Zyrtec instead.
Yes, the eye area is a bummer, especially for a woman. Can you apply make-up to the area, or does cause more irritation right now?
Thank you very much for the detailed answer. The swelling is almost completely gone and the itching has not been present today. I have not had any joint pain or fever associated with the reaction, just a bit of a queasy stomach for a few hours with the initial sting and also when the delayed reaction set in for a few hours.
I did pass your answer along to my physician and will see if they are willing to run the tests you recommended or send me to a specialist.
I too have reactions to bee stings. 7 days ago I was stung 3 times by a hornet. Twice on my waist just above my waist band. I went to the doctor and got a shot of a steroid (started getting hives and swelling on my foot- large red area on my waist where the two stings were) My foot seems to be doing better my waist is itching (crazy) and I have abdominal cramps that extend from my sting to mid-stomach. I chose not to take the prednisone as perscibed due to the fact that I dont want to get my sleep disrupted for the duration of the perscription. Should I take the prednisone or can I try to tough it out! Remember this was 7 days ago! Yesterday I went to the ER because the cramping in my stomach was so bad. They did testing for apendicitis and gall bladder but said nothing about the sting! All my testing seemed to be normal re: gall bladder and apendi.....
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.